Categories

Turmeric might interact with immunosuppressant

Posted 01 May 2017

This abstract from Natural Medicines, Integrative Medicine Newsletter of 25 April 2017, points out a risk of high doses of tumeric and tacrolimus .

A new case report suggests that adding turmeric to the diet while taking the immunosuppressant tacrolimus might cause a serious interaction. A 56-year-old man with a liver transplant who was taking tacrolimus was admitted to the emergency room with worsening edema. Tacrolimus levels were 29.9 ng/mL, well above the previous level of 9.7 ng/mL taken 11 days prior. The patient revealed that he had been consuming turmeric around 15+ spoonfuls daily in his food starting 10 days before being admitted to the ER. It was thought that turmeric increased levels of tacrolimus due to cytochrome P450 3A4 (CYP3A4) inhibition. People taking tacrolimus should avoid large doses of turmeric.

Read the rest